My situation is I have been diagnosed with Glioblastoma Multi Forme (12/29/2004) I have had two(2) surgeries for resection and one(1) for placement of a shunt. currently on a clinical trail (Cilengitide).
I have been on Dexamethasone from the onset of my condition (up and down on doses) most recently 11/25/2005 I was at a dose of 1 1/2 mg at which point I had a minor focal siezure, in the emergency room they took that up to 16 mg, they also raised my Keppra from 1500 mg to 1750 mg. currently I am at 2 mg.
My concern is at the next reduction, is another siezure. Is there a standard protocol for reducing Dexamethasone? Can i assume that i can completely elimanate this drug or have to stay on a certian dose indefinitely? What signs should I be looking for as my dosage is being reduced?
The dose is usually reduced gradually over a few weeks, there is no standard-wide protocol. You probably dont need such as high dose on a chronic basis, although you may need a few mgs indefinetely.
The seizure may not necessarily be caused by the reduction in dose. Not much change in the tumor or edema woul dbe expected by a minor dose change, but the tumor does irritate the surrounding brain cells, sometimes enough for them to discharge and cause a seizure. This can be made more likely, for example, when you are sleep deprived, take alcohol, fevers, miss your Keppra etc.
Try to avoid these precipitating events, try to get enough sleep etc. 2 grams of Keppra a day is a standard dose, and should hopefully protect against a furhter seizure. If not, then there is room to increase it further, unless you have intoelrable side effects.
The steroid are best titrated according to your symptoms ie worsenign headache etc, clinical exam (ie worsening weakness) or more swelling on the brain scan.
As always keep in close contact with your doctors and inform them of any change in your condition
I think that, unfortunately, there is no clear protocol for reducing dexamethasone (let's see what the doc here says too) in order to both, maintain the level of edema in the brain and protect you from seizures. Obviously, your doctors don't want you to be on high doses of dexa forever as there're side effects associated with long-term use of steroids. However, any time they taper you off, there is a risk of another seizure: this would depend on, again, the level of edema and tumor size as well as your own seizure threshold which may change in time.
I think you should consider adding another antiepileptic medication to control you better (such as dilantin, if you can tolerate it) which would allow you to tolerate lower dose of dexamethasone. Ultimately, however, you may require titrate it up again as need arises.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.